Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 99, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 5, 2003, 9:00 PM CDT for Emmons County, North Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2003, 9:00 PM CDT (02:00 UTC)
- Expired
- Jul 5, 2003, 9:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Emmons County, ND
The radar
The Bismarck radar (KBIS), 87 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 255 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 2509 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 330 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 060200 SVRBIS NDC029-060245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 859 PM CDT SAT JUL 5 2003 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 945 PM CDT * AT 859 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM 10 WEST OF WESTFIELD...OR ABOUT 62 MILES SOUTHEAST OF BISMARCK...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... STRASBURG AT 910 PM CDT HAGUE AT 925 PM CDT STRONG WINDS ARE LIKELY FROM THIS STORM...BUT THERE WILL BE LITTLE RAIN. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. LAT...LON 4609 10057 4595 10044 4597 9983 4622 9991 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:40 AM CDT, 17 hours 20 minutes earlier.
Area forecast discussion, Jul 5, 3:40 AM CDT, 17 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 340 AM CDT SAT JUL 5 2003 PROBLEM FOR THE DAY WILL BE WHERE THE FRONTAL BOUNDARY ENDS UP THIS AFTERNOON. AVN DIFFERS FROM ETA/NGM IN FRONTAL POSITION. ETA/NGM PUT THE BOUNDARY FROM APPROX MINOT TO NEAR JAMESTOWN AND EAST...WHEREAS THE AVN HAS A NORTH SOUTH FRONT ACROSS WESTERN NORTH DAKOTA. PLACEMENT WILL BE IMPORTANT IN THAT DEWPOINTS EAST OF THE FRONT WILL BE IN THE 50S WITH GOOD CAPE LIKELY. WILL TREND TOWARD AVN SOLUTION...KEEPING A CHANCE OF TSTORMS IN THE FORECAST TONIGHT ACROSS ALL OF FORECAST AREA. SURFACE FRONT SHOULD MOVE TO EAST TONIGHT WITH WINDS WINDS ON SUNDAY...LESSENING THE CHANCE OF PRECIP FROM THE WEST. WINDS ON SUNDAY CONTINUE TO BE A PROBLEM. SEE SOME POTENTIAL FOR STRONG WINDS...BUT ENOUGH DIFFERENCES BETWEEN MODELS TO QUESTION HOW STRONG. FOR NOW WILL GO BELOW ADVISORY RANGE AND WAIT FOR NEXT MODEL RUNS. COULD SEE TEMPS PUSH INTO THE LOWER 90S SOUTHWEST TODAY DUE TO LOW DEWPOINTS AND DRY GROUND CONDITIONS. BELIEVE WINDS WILL BE LOW ENOUGH TO KEEP US OUT OF RED FLAG CONDITIONS...BUT EXPECT THE RANGELAND FIRE DANGER INDEX TO BE IN THE HIGH TO VERY HIGH CATEGORY. .BIS...NONE TSW
Hazardous weather outlook, Jul 5, 5:39 AM CDT, 15 hours 21 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-061045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 539 AM CDT SAT JUL 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
Nearby
Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.